Stollery N. Photoguide: Allergic reactions. Practitioner 2015;259(1785):34-35

Allergic reactions

24 Sep 2015


Dr Nigel Stollery MB BS DPD, GPwSI Dermatology, Kibworth, Leicestershire, UK


Fixed drug eruption

In fixed drug eruptions a rash typically recurs at the same site when a particular drug is taken. The number of sites may increase with each exposure, but the rash may not occur with every ingestion of the drug. The exact mechanism is not understood neither is the reason why only certain areas are affected. The rash, which usually consists of well defined round or oval macules, generally appears 30 minutes to eight hours after taking the drug. There may be associated swelling of the affected areas. As the rash resolves a brown discoloration usually remains. Fixed drug eruptions most commonly occur with paracetamol, tetracyclines, antibiotics, aspirin and NSAIDs. The mainstay of management is to identify the drugs responsible so that the patient can avoid them.


Fabric plaster reaction

When people react to fabric plasters colophony is usually the causative agent. The resultant allergic contact dermatitis is a T cell-mediated reaction which produces well demarcated erythema and pruritus followed by crusted vesicles in more severe cases. It usually develops within 48 hours of exposure to the allergen. The diagnosis, if in doubt, can be confirmed by patch testing. In the acute stages topical steroids can be helpful or in more severe cases a short course of oral steroids can be given.


Latex allergy

Latex allergy usually develops after repeated exposure to products containing natural rubber latex and is thought to affect up to 8% of the population. It causes type I and type IV allergic reactions. Type I reactions may lead to an immediate and potentially life-threatening anaphylactic reaction. Type IV reactions cause an irritant dermatitis with a delayed skin reaction. This can be confirmed by skin prick testing. People with latex allergy may also be allergic to certain fruit (such as banana, kiwi and avocado) the so-called latex fruit syndrome.


Morbilliform drug reaction

Morbilliform eruptions, which can be triggered by any drug, are the most common type of drug hypersensitivity reactions. Antibiotics are often the culprits with rashes initially appearing one to two weeks after starting the drug. On the second exposure the reaction occurs after one to three days. Rashes typically start on the trunk then spread symmetrically to the rest of the body, but do not affect mucous membranes. Macules are erythematous and blanch with pressure and may be associated with a mild temperature and pruritus. Once the drug is stopped the rash will resolve after one to two weeks. If the drug is continued, in some cases the rash will resolve anyway. However, it may remain the same or in a small number of cases may progress to erythroderma or exfoliative dermatitis.


Allergic conjunctivitis

Allergic conjunctivitis is thought to affect up to 20% of the population of which half will have a positive family history of atopy. Typically the conjunctiva becomes red, oedematous, painful, and itchy secondary to the release of histamine. The most common cause is hay fever. Other causes include allergy to animals, perfumes, cosmetics and eye drops. Antihistamines, either topical or oral, are the treatment of choice and stabilise the mast cells. Where the cause is hay fever wearing glasses and applying petroleum jelly to the eyelashes are simple measures which may be helpful.



Anaphylaxis is a severe potentially life-threatening allergic reaction that develops rapidly. Symptoms include swelling of the eyes, lips, throat, hands and feet; wheezing; nausea and vomiting. Anaphylaxis may lead to collapse and respiratory and cardiac arrest. The most common triggers are insect stings, such as a wasp sting illustrated, peanuts and tree nuts, other foods, and drugs such as antibiotics. Patients known to be at risk of anaphylaxis should carry adrenaline autoinjector pens and be carefully instructed in their use.